A previously healthy 16-year-old boy with a closed, severe traumatic brain injury was admitted to a surgical and trauma intensive care unit. He was given a continuous infusion of propofol for sedation and to control intracranial pressure. About 3 days after the propofol infusion was started, metabolic acidosis and rhabdomyolysis developed. Acute renal failure ensued as a result of the rhabdomyolysis. Tachycardia with wide QRS complexes developed without hyperkalemia. The patient died of refractory cardiac dysrhythmia and circulatory collapse approximately 36 hours after the first signs of propofol infusion syndrome appeared. Propofol infusion syndrome is a rare but frequently fatal complication in critically ill children who are given prolonged high-dose infusions of the drug. The syndrome is characterized by severe metabolic acidosis, rhabdomyolysis, acute renal failure, refractory myocardial failure, and hyperlipidemia. Despite several publications on the subject in the past decade, most cases still seem to remain undetectable.
Propofol Infusion Syndrome: A Case of Increasing Morbidity With Traumatic Brain Injury
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
Ilya Sabsovich, Zia Rehman, Jose Yunen, George Coritsidis; Propofol Infusion Syndrome: A Case of Increasing Morbidity With Traumatic Brain Injury. Am J Crit Care 1 January 2007; 16 (1): 82–85. doi: https://doi.org/10.4037/ajcc2007.16.1.82
Download citation file: